Idaho, 2016

Hail in Idaho, June 12, 2016

June 12, 2016 · NWS PIH · 1 event in 1 county or zone

Public reported one inch hail 2 miles east southeast of Lund.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Public reported one inch hail 2 miles east southeast of Lund.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 12, 1:09 PM MST, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 12, 1:09 PM MST, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT SUN JUN 12 2016

.SHORT TERM...Southern branch of a split onshore flow pattern is
crossing the Great Basin this afternoon in the form of a trough
over Nevada. Part of the moist and unstable air is moving north to
Idaho. Cloud cover has mostly held over Southeast Idaho today,
although there is some sunshine trying to break through and where
successful, temperatures have jumped about 6F degrees. So far
this has held temperatures back and helped reduce the possibility
of thunderstorms. Much of the moisture over Nevada should continue
to track NE across this forecast area tonight and Monday. Will
keep possibility of isolated thunderstorms in the forecast for the
South Central and Caribou Highlands this evening. Whatever break
we might get on Tuesday appears to be small. Models are favoring
the next low pressure disturbance dropping along the Washington
coast late Tuesday and Wednesday and possibly stalling near the
Oregon coast mid week. So we have a mix of trying to warm up,
moist unstable air close to the Central mountains, and difficult
timing of showers and thunderstorms. This Tuesday looks to be a
breezy day with another frontal boundary advancing through
southeastern Idaho. RS

.LONG TERM...Thursday through Sunday. For the majority of the
extended forecast period, a strong area of low pressure is expected
to remain off of the WA and OR coast while a broad ridge of high
pressure takes up residence over the four-corners region. In
between, a SW-NE oriented plume of moisture will stream
northeastward from the Pacific, with disturbances embedded within
this plume. The positioning of the above-mentioned low has shifted a
bit eastward compared to yesterday's guidance, which shifts the axis
of best precipitation potential a bit farther east. As such, have
raised precipitation potential slightly across the Central
Mountains, particularly in the Thu-Fri night timeframe. However,
raised this potential only slightly to maintain collaboration with
neighbors and forecast consistency. This plume will likely wobble
back and forth over the coming days until guidance can better hone
in on the placement of relevant features over the coming days.
Raised temperatures relative to guidance Thu-Sun given broad SW flow
which is a favored flow pattern for temperatures to overachieve,
especially in locations in the lee of the Southern Highlands. AD/RS

&&

.AVIATION...SE Idaho is embedded within a plume of deeper moisture
extending SW off of the CA coast. This is maintaining clouds and
shower chances, particularly from the Snake Plain south and east.
Thus maintained VCSH at BYI, PIH and IDA through the period as waves
of showers will swing through the region. Best instability axis
remains over the E. Highlands, leaving probability of VCTS too low
to include in TAFs until late tomorrow morning and early evening.
Otherwise anticipate VFR conditions and light winds through much of
the period until W-SW winds increase into the 10-20KT range tomorrow
afternoon at BYI and particularly PIH and IDA. AD/RS

&&

.PIH Watches/Warnings/Advisories...None.

&&

In the hours before

Special weather statement, Jun 12, 7:18 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
818 PM MDT SUN JUN 12 2016

IDZ022-023-130300-
CARIBOU HIGHLANDS ID-SOUTH CENTRAL HIGHLANDS ID-
818 PM MDT SUN JUN 12 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING
SOUTHEASTERN BANNOCK AND NORTH CENTRAL ONEIDA COUNTIES UNTIL 900 PM
MDT...

AT 817 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF VIRGINIA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOWNEY...ARIMO...VIRGINIA AND HAWKINS RESERVOIR.

LAT...LON 4233 11241 4244 11248 4268 11211 4247 11191
TIME...MOT...LOC 0217Z 239DEG 27KT 4241 11241

HEDGES
Special weather statement, Jun 12, 7:48 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT SUN JUN 12 2016

IDZ023-130330-
CARIBOU HIGHLANDS ID-
848 PM MDT SUN JUN 12 2016

...NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING
SOUTHWESTERN CARIBOU AND EAST CENTRAL BANNOCK COUNTIES UNTIL 930 PM
MDT...

AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARIMO...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SODA SPRINGS...LAVA HOT SPRINGS...ARIMO AND BANCROFT.

LAT...LON 4245 11211 4259 11220 4286 11177 4264 11157
TIME...MOT...LOC 0246Z 239DEG 32KT 4256 11211

HEDGES
Local storm report, Jun 12, 8:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
924 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             5 E LUND                42.66N 111.77W
06/12/2016  M0.75 INCH       CARIBOU            ID   PUBLIC

            DIME SIZE HAIL COVERING THE GROUND.

&&

JKEYES

The radar

The Pocatello radar (KSFX), 86 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caribou

When
June 12, 8:30 PM MST to 8:40 PM MST
Where
Caribou County, 2 mi ESE of Lund
Measured
1 in hail
Reported by
Social Media
Coordinates
42.639, -111.844

Public reported one inch hail 2 miles east southeast of Lund.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646747.